Iowa, 2006Damaging Winds in Iowa, August 2 to 3, 2006
August 2 to 3, 2006 · NWS DVN · 4 events in 4 counties and zones
An upper level disturbance initiated a squall line in a near tropical atmosphere across southern Iowa and northern Missouri. The squall line moved quickly east northeast into northern Illinois while at the same time rotating north.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance initiated a squall line in a near tropical atmosphere across southern Iowa and northern Missouri. The squall line moved quickly east northeast into northern Illinois while at the same time rotating north. Thunderstorms briefly pulsed severe along the line downing trees and large limbs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 2, 1:45 PM CST, 10 hours 8 minutes earlier.
Area forecast discussion, Aug 2, 1:45 PM CST, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT WED AUG 2 2006
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE REGION LATE TONIGHT
AND THURSDAY. THE ARRIVAL OF THIS FRONT WILL BRING AN END TO THE HOT
AND HUMID CONDITIONS.
&&
.SHORT TERM...TONIGHT AND THURSDAY...
LIKE YESTERDAY THE NGM IS DOING THE BEST OF THE MODELS. PRE-FRONTAL
TROF LIKELY TO AID IN THE INITIATION OF CONVECTION DURING MAX
HEATING. NGM POINTS TO THE FAR NORTH INTO WISCONSIN/NORTHEAST
ILLINOIS AS MOST FAVORABLE FOR CONVECTION WITH ANOTHER AREA
DEVELOPING FROM KANSAS INTO NORTHWEST MISSOURI. THIS SECOND FAVORED
AREA WILL EVOLVE INTO THE NOCTURNAL MCS BRINGING THE BEST CHANCES OF
RAIN TO THE SOUTH THIRD.
SLOW MOVEMENT OF FRONT SHOULD KEEP PRECIP CHANCES GOING FOR MUCH OF
THE DAY ON THURSDAY. A NOTICEABLE DROP IN HUMIDITY LEVELS SHOULD
OCCUR DURING THE AFTERNOON. HOWEVER...IT WILL BE COOLER OVERALL.
...08...
.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
THE FRONT AND ASSOCIATED PCPN SHOULD BE WELL SOUTH OF THE AREA BY
THURSDAY NIGHT...AND WITH COOLER AND DRIER AIR WORKING IN ON NORTH
WINDS...WE SHOULD SEE THE FIRST WINDOW OPENING WORTHY NIGHT IN QUITE
SOME TIME. LOWS IN THE LOWER 60S SHOULD BE WIDESPREAD. FRIDAY AND
SATURDAY LOOK TO BE EQUALLY NICE...AS DRY AIR CONTINUES TO BE FOUND
OVER THE REGION. TEMPERATURES WILL RISE TO NEAR TO SLIGHTLY ABOVE
NORMAL HIGHS IN THE LOWER TO UPPER 80S. A CAVEAT TO THIS WILL BE IF
WE RECEIVE LITTLE OR NO RAIN TONIGHT...WHICH IF THAT OCCURS...THEN
THESE TEMPERATURES MAY REACH AROUND 90 IN THE SOUTHERN HALF OF THE
CWA. BEYOND...THE UPPER FLOW WILL AGAIN SEE A RIDGE FLEX NORTHWARD
TO OUR WEST...BRINGING RETURN FLOW WITH MOISTURE BACK TO THE REGION
AS EARLY AS SATURDAY NIGHT. THE BAROCLINIC ZONE SHOULD BE SOMEWHERE
CLOSE BY...THEREFORE WE WILL SEE SOME POTENTIAL FOR MCS ACTIVITY
THROUGH AT LEAST TUESDAY. THE 12Z ECMWF SHOWS SIGNIFICANT ACTIVITY
POSSIBLE SUNDAY AND SUNDAY NIGHT...WHILE OTHER MODELS DO SHOW SUNDAY
NIGHT AS THE ONSET. FOR NOW...WE HAVE FOCUSED LOW POPS ON SUNDAY
NIGHT...WITH SLIGHT CHANCES THROUGH TUESDAY. THIS IS TO BRING
ATTENTION TO THE FIRST OF THE SERIES OF WAVES THAT ARE EXPECTED TO
TRAVERSE THE BAROCLINIC ZONE. OTHERWISE...TEMPERATURES SHOULD BE
NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE EXTENDED. ...ERVIN...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY UNTIL 7 PM TONIGHT
IA...IAZ087>089-098-099.
IL...ILZ025-026-034-035.
MO...MOZ009-010.
08/ERVIN
Hazardous weather outlook, Aug 2, 4:18 AM CST, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
518 AM CDT WED AUG 2 2006
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
518 AM CDT WED AUG 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A COLD FRONT MOVES
SOUTHEAST ACROSS THE REGION. THERE IS A SLIGHT CHANCE OF SEVERE
STORMS...MAINLY SOUTHEAST OF A LINE FROM DUBUQUE TO BELLE PLAINE.
THE MAIN SEVERE WEATHER THREATS WILL BE HAIL UP TO 1 INCH IN
DIAMETER AND WIND GUSTS OF 60 TO 70 MPH FROM MID AFTERNOON INTO
EARLY EVENING.
IN ADDITION...DANGEROUSLY HOT AND HUMID CONDITIONS WILL CONTINUE
AHEAD OF THE ADVANCING FRONT. A HEAT ADVISORY IS IN EFFECT UNTIL 7
PM FOR AREAS SOUTH OF A LINE FROM PACKWOOD IOWA...TO ALEXIS
ILLINOIS...WHERE HEAT INDEX VALUES WILL AGAIN REACH AS HIGH AS
105 TO 110 THIS AFTERNOON. ACTUAL HIGH TEMPERATURES ACROSS THIS
AREA WILL REACH THE MID TO UPPER 90S.
TONIGHT...A LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE
ACROSS SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS. SOME STORMS MAY BE CAPABLE OF PRODUCING DAMAGING
STRAIGHT LINE WINDS...ESPECIALLY BEFORE MIDNIGHT. STORMS WILL MORE
LIKELY TO PRODUCE HEAVY RAINFALL...WITH AMOUNTS AS HIGH AS 3
INCHES OR MORE IN A SEVERAL HOUR TIME SPAN. THIS COULD RESULT IN
MINOR FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL BE ON-GOING THURSDAY MORNING OVER THE SOUTHEAST
HALF OF THE AREA. SEVERE WEATHER IS NOT EXPECTED...BUT SOME STORMS
MAY PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS.
SUNDAY AND MONDAY...THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS.
IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
SHEETS
Thunderstorm Wind, Jefferson
- When
- August 2, 11:53 PM CST to August 3, 12:00 AM CST
- Where
- Jefferson County, Fairfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.000, -91.983
Co-operative observer reported a section of a large tree down.
Thunderstorm Wind, Lee
- When
- August 3, 12:19 AM CST to 12:29 AM CST
- Where
- Lee County, Keokuk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.400, -91.383
A spotter reported several 12 inch diameter limbs down in city. The KEOK AWOS reported 46 knot (53 mph) winds during the 0016-0026 CST time period.
Thunderstorm Wind, Des Moines
- When
- August 3, 1:43 AM CST to 1:51 AM CST
- Where
- Des Moines County, Burlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.817, -91.083
Co-operative observer reported a section of a large tree down.
Thunderstorm Wind, Scott
- When
- August 3, 1:54 AM CST to 2:00 AM CST
- Where
- Scott County, Bettendorf
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.533, -90.517
A new gazebo was destroyed with several 10 to 12 inch diameter limbs down. Time estimated based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Michigan, August 2 to 3, 2006$2.6 million · 56 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, August 2, 2006$850,000 · 65 kt wind · 16 events
- Flash Flooding and Hail in Kansas, August 2, 20061 injured · $295,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Illinois, August 2, 20062 injured · $350,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in Wisconsin, August 2, 2006$145,000 · 50 kt wind · 9 events
- Lightning Strike in Maine, August 2, 2006$200,000 · 1 event
- Damaging Wind and Lightning Strike in Georgia, August 2, 2006$176,000 · 2 events
- Lightning Strike in New Hampshire, August 2, 2006$100,000 · 1 event
- Lightning Strike in New Hampshire, August 2, 2006$100,000 · 1 event
- Damaging Winds in Michigan, August 2, 2006$70,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 2, 2006$40,000 · 92 kt wind · 10 events
- Hail and Damaging Winds in Rhode Island, August 2, 2006$30,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527904, 5527905, 5527906, 5527907.